Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Grand Junction, CO

September 21, 2005Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 21, 2005, 5:24 PM MDT for Mesa County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2005, 5:24 PM MDT (23:24 UTC)
Expired
Sep 21, 2005, 6:15 PM MDT
In force
51 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 32 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:05 PM MDTTSTM WND GST 65Mesa, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 212326
SVRGJT
COC077-220015-
/O.NEW.KGJT.SV.W.0049.050921T2324Z-050922T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
524 PM MDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MESA COUNTY IN WEST CENTRAL COLORADO.

* UNTIL 615 PM MDT.

* AT 522 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
  GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 7 MILES SOUTH OF FRUITA...OR 8 MILES WEST 
  OF GRAND JUNCTION...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRAND JUNCTION BY 530 PM MDT.
  NEAR PALISADE BY 545 PM MDT.

THE TOWNS OF GLADE PARK...REDLANDS...GRAND JUNCTION...ORCHARD 
MESA...FRUITVALE...CLIFTON...CAMEO AND MESA ARE ALSO IN THE PATH OF 
THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3915 10893 3886 10880 3902 10803 3934 10819

$$

MC
1 follow-up statement
000 
WWUS55 KGJT 212355
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 PM MDT WED SEP 21 2005

COC077-220015-
/O.CON.KGJT.SV.W.0049.000000T0000Z-050922T0015Z/
MESA CO-
553 PM MDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN MESA COUNTY
UNTIL 615 PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PALISADE...OR 8 MILES EAST OF GRAND JUNCTION...AND 
MOVING EAST AT 45 MPH. THE PUBLIC HAS REPORTED VERY HEAVY RAIN AND 
LOCALIZED FLOOD IN SOME DRAINAGES.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
MESA COUNTY...INCLUDING THE TOWNS OF CAMEO...PALISADE AND MESA.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3915 10893 3886 10880 3902 10803 3934 10819

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:45 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 21, 2:45 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED SEP 21 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE
SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH.  EXTENSIVE CLOUD
COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION
OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER
NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON.  THIS LINE WILL MOVE EAST
AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT.  EXPECT
SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND
CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH
AFTER MIDNIGHT.  BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL
BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK
EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING.  AREAS NORTH OF THIS
LINE WILL BE CONSIDERABLY DRIER.  GUIDANCE TEMPERATURES LOOK TO WARM
AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT
WILL COOL THE AIR MASS.

MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY
THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END.  HOWEVER...
ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND
THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT.  THE GFS
AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND
COLORADO ON FRIDAY.  THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON
SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS
WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN
PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE
EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS
REASONABLE.

FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT
FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT
TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE
TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT.
THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY
AND SUNDAY.

MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS
IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD
FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT
CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT.
DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS
IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS
TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, Sep 21, 5:45 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 21 2005

COZ001>014-017>023-UTZ022>025-027>029-221145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH
THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS
EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND
SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR
STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF
EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS
OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS.

A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND
WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH
BECOMING COMMON BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF
EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO
PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN.

JDC

In the hours before

Local storm report, Sep 21, 4:25 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             20 E GREEN RIVER        38.97N 109.71W
09/21/2005  0.75 INCH        GRAND              UT   PUBLIC

&&

PRINGLE
Local storm report, Sep 21, 5:00 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             10 ESE GREEN RIVER      38.91N 109.93W
09/21/2005  1.00 INCH        GRAND              UT   PUBLIC

&&

PRINGLE
Local storm report, Sep 21, 5:06 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             18 E GREEN RIVER        38.96N 109.76W
09/21/2005  0.50 INCH        GRAND              UT   LAW ENFORCEMENT

            HAIL ACCUMULATIONS UP TO A FOOT DEEP OCCURRED IN PLACES
            ON INTERSTATE 70 BETWEEN CRESCENT JUNCTION AND THOMPSON
            SPRINGS. SEVERAL VEHICLES SLID OFF THE ROAD AND OTHERS
            WERE STUCK IN DEEP HAIL.

&&

PRINGLE

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:00 PM MDTSevere Thunderstorm WarningGJTGarfield, Rio Blanco45 min
Sep 21, 4:43 PM MDTSevere Thunderstorm WarningGJTGarfield, Rio Blanco47 min
Sep 21, 4:51 PM MDTSevere Thunderstorm WarningGJTMesa39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.